North Carolina, 2002

Flash Flooding and Hail in North Carolina, July 5, 2002

July 5, 2002 · NWS RAH · 18 events in 8 counties and zones

9 hail, 7 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 5, 1:50 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 5, 1:50 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT FRI JUL 5 2002

FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT.  THUNDERSTORMS
AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO
MOVE INTO CENTRAL NORTH CAROLINA.  TEMPERATURES AND DEWPOINTS BEHIND
FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW
DAYS.  THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT
RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER
TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER
AREA.

FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE
NORMAL SUMMERTIME CONDITIONS.  WILL INDICATE AFTERNOON CONVECTION
FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE
DESTABILIZES ATMOSPHERE.

.RAH...NONE.

SWH

In the hours before

Special weather statement, Jul 5, 10:30 AM EST, 5 hours 50 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-052330-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1130 AM EDT FRI JUL 5 2002

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
CENTRAL NORTH CAROLINA THIS AFTERNOON AND EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF ALL SPOTTER GROUPS MAY BE REQUIRED LATER THIS
AFTERNOON AND EVENING.

.SYNOPTIC PATTERN...

COLD FRONT APPROACHING FROM THE NORTH WILL PROVIDE FOCUS FOR
THUNDERSTORM DEVELOPMENT.  SINCE THUNDERSTORMS WILL DEVELOP IN VERY
WARM AND MOIST AIR...A FEW COULD BECOME SEVERE.

.HAZARDOUS WEATHER DETAILS...
THE PRIMARY THREAT WILL BE FROM STRONG DOWNBURST WINDS. THESE WINDS
WILL BE CAPABLE OF DOWNING TREES AND POWERLINES. ALSO...SOME LARGE
HAIL IS POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS. FOR ADDITIONAL WEATHER
INFORMATION...CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/RAH
(ALL LOWER CASE).
Local storm report, Jul 5, 3:00 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
400 PM EDT FRI JUL 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    ORANGE GROVE              NC   WIND DAMAGE
07/04/02   ORANGE                         TREE FELL ON A HOUSE IN
                                          ORANGE GROVE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Johnston

When
July 5, 4:20 PM EST
Where
Johnston County, Micro
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.567, -78.200

A 70-foot Ham radio tower was blown down near Micro.

Hail, Johnston

When
July 5, 4:50 PM EST
Where
Johnston County, Smithfield
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.500, -78.350

Thunderstorm Wind, Franklin

When
July 5, 4:59 PM EST
Where
Franklin County, Centerville
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -78.100

Trees were blown down.

Hail, Franklin

When
July 5, 5:30 PM EST
Where
Franklin County, Ingleside
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -78.300

Hail, Wilson

When
July 5, 5:37 PM EST
Where
Wilson County, Wilson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -77.917

Thunderstorm Wind, Halifax

When
July 5, 5:40 PM EST
Where
Halifax County, Airlie
Measured
55 kt (63 mph)
Reported by
TRAINED SPOTTER
Coordinates
36.333, -77.883

A spotter measured a 55 knot wind gust.

Hail, Johnston

When
July 5, 5:45 PM EST
Where
Johnston County, Smithfield
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.500, -78.350

Hail, Nash

When
July 5, 5:45 PM EST
Where
Nash County, Castalia
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.083, -78.067

Hail, Nash

When
July 5, 6:10 PM EST
Where
Nash County, Red Oak
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.050, -77.900

Hail, Halifax

When
July 5, 6:15 PM EST
Where
Halifax County, Ringwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.217, -77.850

Thunderstorm Wind, Johnston

When
July 5, 6:15 PM EST
Where
Johnston County, Selma
Measured
60 kt (69 mph)
Reported by
NWS STORM SURVEY
Coordinates
35.533, -78.283

A downburst caused several blocks of damage in Selma. Several trees were uprooted, and some homes were slightly damaged. A portion of a roof on a school was blown off. The greatest damage was within 10 city blocks of Green Street.

Thunderstorm Wind, Halifax

When
July 5, 6:30 PM EST
Where
Halifax County, Enfield
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -77.667

Trees were blown down.

Hail, Edgecombe

When
July 5, 6:30 PM EST
Where
Edgecombe County, 10 mi E of Rocky Mt
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -77.600

Thunderstorm Wind, Wayne

When
July 5, 6:40 PM EST
Where
Wayne County, Seven Spgs
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
35.233, -77.850

A roof on a sun room was damaged.

Hail, Johnston

When
July 5, 7:00 PM EST
Where
Johnston County, Drug Store
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.600, -78.583

Thunderstorm Wind, Wake

When
July 5, 7:16 PM EST
Where
Wake County, Fuquay Spgs
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
35.583, -78.800

Trees and powerlines were blown down in Fuquay-Varina.

Flash Flood, Wilson

When
July 5, 7:30 PM EST to 9:00 PM EST
Where
Wilson County, Wilson
Reported by
BROADCAST MEDIA
Coordinates
35.705, -77.919 (the zone’s center; the record gives no point)

Motorists were stranded on flooded roads in Wilson; Highway 264 in Wilson was flooded.

Flash Flood, Edgecombe

When
July 5, 8:00 PM EST to 9:00 PM EST
Where
Edgecombe County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.913, -77.597 (the zone’s center; the record gives no point)

Flooding was reported on Nobles-Millpond Road, Powell Road, and Wedgecombe Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5303418, 5303489, 5303488, 5303490, 5303492, 5303493, 5303491, 5303504, 5303495, 5303494, 5303496, 5303498, 5303499, 5303497, 5303501, 5303500, 5303502, 5303503.